0
Chest Infections |

Involvement of Cutaneous Leukocytoclastic Vasculitis in Gastrointestinal Tract Associated With Anti-Tuberculosis Treatment FREE TO VIEW

Sangwoo Shim, MD; Daesung Hyun, MD; Kyung Chan Kim, MD
Author and Funding Information

Catholic University of Daegu School of Medicine, Daegu, Korea (the Republic of)


Chest. 2015;148(4_MeetingAbstracts):167A. doi:10.1378/chest.2280282
Text Size: A A A
Published online

Abstract

SESSION TITLE: Tuberculosis Global Case Reports

SESSION TYPE: Global Case Report Poster

PRESENTED ON: Tuesday, October 27, 2015 at 01:30 PM - 02:30 PM

INTRODUCTION: Cutaneous leukocytoclastic vasculitis(CLV) is a rare adverse reaction during anti-tuberculosis treatment(ATT). We report 2 cases which occurred CLV with involvement of gastrointestinal(GI) tract during anti-tuberculosis treatment

CASE PRESENTATION: Case 1. A 56-year old man visitied ourt hospital complaining of abdominal pain. He diagnosed tuberculous pleuritis and started ATT with isoniazid(H), rifampin(R), ethambutol(E) and pyrazinamide four weeks ago. He underwent colonoscopy at local clinic and there were multiple ulceration in terminal ileum and colon which revealed to chronic ileitis and colitis in biopsy result. We checked purpura, erythematous macules, papules and clustered lesion at both arm and leg. Skin biopsy showed mild superficial perivascular infiltration of lymphocytes and neutrophils and extravasation of erythrocytes considered to be vasculitis in biopsy specimen. After esophago-gastro-duodenoscopy(EGD), we found hemorrhagic gastropathy in stomach and erythematous and hemorrhagic duodenopathy. The biopsy result was chronic ulcer. We assessed vasculitis involved in skin and GI tract and stopped the ATT and started administration of steroid. Thereafter the skin lesions and abdominal pain improved gradually. We retried ATT one by one, isoniazid, ethambutol and rifampin, respectively. The skin lesion did not recur. We found complete remission of mucosal lesion in follow-up EGD and colonoscopy. Case 2. A 72-year old mas was transferred to out hospital from aggravating pneumonica and lung abscess. He had previously bed treated with diabetes and hypertension. He suffered from coughing and febrile sensation for several weeks and visited local clinic. He was diagnosed pneumonia and treated with antibiotics to aggravate. We found huge abscess and pneumonic consolidation in right upper lobe at chest computed tomography. Pipperacillin/tazobactam and moxifloxacin were administrated. He developed oliguria, metabolic acidosis and septic shock. So he admitted to intensive care unit and underwent renal replacement therapy. Although the abscess of lung and pneumonia gradually improved, there had not been meaningful pathogen in sputum and blood culture. But we found positive result of polymerase chain reaction of Mycobacterium tuberculosis(TB-PCR) in specimen obtained from bronchoscopic washing. So we started ATT with HRE. After two weeks of treatment, the pururitic patches, macules and papules developed in both lower legs, hand and arms. It progressed to purpura and involved thigh and trunk. He complained abdominal pain and nausea, so he could not oral intake. We stopped ATT, and started anti-histamin. The skin biopsy revealed vascular infiltration of neutrophil in dermis which was interpreted as vasculitis. There were multiple flat erythematous and hemorrhagic changes in stomach and duodenum in EGD. The biopsy of duodenal lesion result was erosion. We started systemic steroid. Finally, the abdominal pain was relieved and all mucosal lesion was dissappeared in follow-up EGD.

DISCUSSION: The CLV presents with vasculitis in small vessels. The most of reports of CLV is related with skin lesions. Our cases showed skin lesions and involvement of GI tract confirmed with endoscopy. The CLV is frequently associated with rifampin and pyrazinamide, but a few cases of isoniazide and ethambutol have been reported. In case 1, we did not reuse pyrazinamide to confirm the association with drug and disease, but the pyrazinamide is considered to be the cause of CLV. In case 2, we did not reuse all ATT. Because we assessed the possibility of bacterial infection is higher rather than TB infection as a cause of lung abscess. Althogh we found the positive result of TB-PCR in bronchoscopic washing, the lung abscess and pneumonia had been gradually improved without ATT. The patient has been discharged only with oral moxifloxacin.

CONCLUSIONS: The CLV during anti-tuberculosis treatment can involve not only cutaneous lesion but also gastrointestinal tract. It is needed to consider the possibility of gastrointestinal involvement during treatment of CLV.

Reference #1: JP. Iredale et al. Cutaneous vasculitis associated with rifampin therapy. Chest 1989; 96:215-16

Reference #2: JH Kim et al. Cutaneous leukocytoclastic vasculitis due to anti-tuberculosis medication, rifampin and pyrazinamide. Allergy Asthma Immunol Res 2010; 2:55-58

Reference #3: V. Bhatia et al. Antituberculosis therapy-associated cutaneous leukocytoclastic vasculitis. J Trop Pediatr 2013; 59:507-8

DISCLOSURE: The following authors have nothing to disclose: Sangwoo Shim, Daesung Hyun, Kyung Chan Kim

No Product/Research Disclosure Information


Figures

Tables

References

NOTE:
Citing articles are presented as examples only. In non-demo SCM6 implementation, integration with CrossRef’s "Cited By" API will populate this tab (http://www.crossref.org/citedby.html).

Some tools below are only available to our subscribers or users with an online account.

Related Content

Customize your page view by dragging & repositioning the boxes below.

Find Similar Articles
CHEST Journal Articles
PubMed Articles
Necrotizing vasculitis. J Am Acad Dermatol 1980;3(1):1-13.
Cutaneous signs of systemic disease. Clin Dermatol ;29(5):511-22.
  • CHEST Journal
    Print ISSN: 0012-3692
    Online ISSN: 1931-3543